Free
Case Reports  |   May 2001
Bronchospasm after Rapacuronium in Infants and Children
Author Affiliations & Notes
  • George H. Meakin, M.D.
    *
  • Erik H. Pronske, M.D.
  • Jerrold Lerman, M.D.
  • Rosemary Orr, M.D.
    §
  • Denise Joffe, M.D.
    ||
  • Anne M. Savaree, M.D.
    #
  • Anne M. Lynn, M.D.
    **
  • * Senior Lecturer in Paediatric Anaesthesia, University Department of Anaesthesia, Royal Manchester Children’s Hospital. † Chief of Anesthesia, The Children’s Hospital of Austin, Austin, Texas. ‡ Professor of Anaesthesia and Siemens Chair in Paediatric Anaesthesia, University of Toronto, Hospital for Sick Children, Toronto, Canada. § Associate Professor of Anesthesiology and Pediatrics, ** Professor of Anesthesiology and Pediatrics, University of Washington, Seattle, Washington. || Assistant Professor of Anesthesiology and Pediatrics, Children’s National Medical Center, Washington, DC. # Assistant Professor of Anesthesiology and Pediatrics, University of Maryland Medical System, Baltimore, Maryland.
  • Received from the Department of Anaesthesia, Royal Manchester Children’s Hospital, University of Manchester, Pendlebury, Manchester, United Kingdom.
Article Information
Case Reports
Case Reports   |   May 2001
Bronchospasm after Rapacuronium in Infants and Children
Anesthesiology 5 2001, Vol.94, 926-927. doi:
Anesthesiology 5 2001, Vol.94, 926-927. doi:
IN December 2000, subscribers to the Paediatric Anaesthesia Conference discussion group <PAC@anaes.sickkids.on.ca> were invited to post their experiences with rapacuronium (Raplon; Organon Inc., West Orange, NJ) in children in the USA. Specific side effects or responses to rapacuronium were neither requested nor encouraged. The postings yielded 19 cases of bronchospasm, of which 12 were described as severe, from six respondents. These reports caused such concern that the respondents felt obliged to bring this to the attention of their colleagues. Three of the cases are summarized below.
Case Reports
Case 1
The patient was a 12-yr-old, 64-kg boy with a diagnosis of acute appendicitis. He had a history of mild reactive airways disease that was characterized by occasional use of an albuterol inhaler but no previous hospital stays. His last occurrence of wheezing was 1–2 months before this admission. Chest examination results were unremarkable. In the operating room, a rapid sequence induction consisting of 1 mg intravenous midazolam, 75 μg fentanyl, 200 mg propofol, and 100 mg rapacuronium was performed. Cricoid pressure was applied, and the trachea was intubated by the resident. When squeezing the reservoir bag, the resident reported that the tube was not “in the trachea” and removed it. After reintubation, he remained unable to ventilate the lungs. No expired carbon dioxide was noted on the capnograph. The staff knew the tube had passed into the trachea, but when the staff squeezed the reservoir bag, it felt like “ventilating cement.” After albuterol and isoflurane were administered by inhalation and a dose of vecuronium, chest movement gradually became evident with bag compression, and a capnogram trace appeared. At this time, the oxygen saturation percentage was in the low 80s. Epinephrine 50 μg was administered intravenously with continued improvement in chest compliance and oxygen saturation. When the airways had stabilized, surgery proceeded uneventfully. Recovery was uneventful.
Case 2
The patient was a 41/2-yr-old girl who presented to the emergency department with the sudden onset of a prolonged seizure. The seizure had been treated with rectal diazepam. An anesthesiologist was consulted to intubate the trachea electively because of increasing respiratory distress. Medical history included a mild upper respiratory tract infection without fever or anorexia. Chest radiography was unremarkable. Additional history included spina bifida, panhypopituitarism, choanal atresia, developmental delay, and reactive airways disease. Medication history included phenobarbital, hydrocortisone, L-thyroxine, growth hormone, and albuterol prn. There were no known allergies. The child had a fever of 40°C. Hydrocortisone was administered intravenously. Immediately after a single dose of both propofol and rapacuronium, the anesthesiologist noted “severe bronchospasm, dropping oxygen saturations, very difficult to ventilate.” The child then experienced asystole for 30 s, with a return of the pulse after a single dose of epinephrine. Chest radiography after stabilizing the child revealed bilateral pneumothoraces. After treating these, the child was stabilized and recovered.
Case 3
The patient was a 3-week-old, 3.4-kg healthy infant who presented for pyloromyotomy. After the stomach was suctioned, a rapid sequence induction was performed using 10 mg propofol, 7 mg rapacuronium, and 0.050 mg intravenous atropine. The trachea was intubated, but there was no capnogram trace after two breaths. The tube was removed and the trachea was reintubated. Again, there was no capnogram trace. After confirming by direct laryngoscopy that the tube passed through the vocal cords, the lungs were ventilated vigorously for 60–90 s with 100% oxygen. During that time, air entry was poor and bronchospasm was auscultated bilaterally. At this time, the chest appeared to move somewhat with inflation. The pulse oximeter did not register an oxygen saturation during this period, and heart rate slowed. As bradycardia developed, a capnogram trace began to appear, and, soon thereafter, the pulse oximeter registered a saturation of 99%.There was no evidence of a rash. With the return of the capnogram trace and an oxygen saturation reading, surgery and anesthesia proceeded uneventfully.
Discussion
A total of 19 cases of bronchospasm after rapacuronium were reported to the discussion group. All of the events occurred in children, whose ages ranged from infancy to adolescence. Four of the children had a confirmed history of reactive airways disease, whereas one did not. In two cases, rapacuronium was used to facilitate a rapid sequence induction of anesthesia. In the 12 cases of severe bronchospasm, the onset of symptoms was rapid, with extreme stiffness of the lungs noted immediately after intubation and absence of the end-tidal carbon dioxide trace. In three cases, intubation of the trachea was questioned because the lungs were uncharacteristically stiff to ventilate, and the capnogram trace was absent. However, laryngoscopy confirmed correct placement of the tube. Some of the respondents stated that this was the worst postintubation bronchospasm they had ever encountered, others that it was like trying to “ventilate a brick” or “ventilate cement.”
Reddening of the skin (a possible sign of histamine release) was noted in one patient. The absence of clinical evidence of histamine release was noted specifically in five other patients. In one of these, plasma histamine concentration measured within 5 min of the event was normal. Treatment for the bronchospasm included increasing the level of anesthesia, increasing the administration of albuterol or epinephrine, or both. However, most cases resolved spontaneously after a few minutes, and none lasted more than 10 min. Additional complications that were observed included hemoglobin oxygen desaturation in one child and bilateral pneumothoraces in another.
Although the details from some of the cases are incomplete, together, these experiences suggest an association between administration of rapacuronium and the abrupt development of severe, albeit short-lived and self-limiting bronchospasm in pediatric patients. One author, who contributed 2 of the 19 cases, subsequently reviewed her institutional experience with rapacuronium and identified a total of 8 cases of bronchospasm after rapacuronium for an incidence of 8 in 500 (1.6%). This incidence is consistent with a published incidence of 1.2% in infants and children 1 and 1.1% in adults 2 (although incidences as great as 8.3% and 14.8% have been reported in adults). 3,4 Some of the anesthetists involved with these cases are now reluctant to use rapacuronium in infants or children with a history of reactive airway disease or in those in whom bronchospasm would be tolerated poorly. Readers should be aware of this potentially serious side effect of rapacuronium and are encouraged to report all adverse events after administration ofrapacuronium to the Food and Drug Administration and the manufacturer.
References
Meakin GH, Meretoja OA, Motsch J, Taivainen T, Wirtavuori K, Schönstedt R, Perkins R, McCluskey A: A dose-ranging study of rapacuronium in pediatric patients. A nesthesiology 2000; 92: 1002–9Meakin, GH Meretoja, OA Motsch, J Taivainen, T Wirtavuori, K Schönstedt, R Perkins, R McCluskey, A
Kahwaji R, Bevan DR, Bikhazi G, Shanks CA, Fragen RJ, Dyck JB, Angst MS, Matteo R: Dose-ranging study in younger adults and elderly patients of ORG 9487, a new, rapid onset, short duration muscle relaxant. Anesth Analg 1997; 84: 1011–8Kahwaji, R Bevan, DR Bikhazi, G Shanks, CA Fragen, RJ Dyck, JB Angst, MS Matteo, R
Sparr HJ, Mellinghoff H, Blobner M, Noldge-Schomburg G: Comparison of intubating conditions after rapacuronium (Org 9487) and succinylcholine following rapid sequence induction in adult patients. Br J Anaesth 1999; 82: 537–41Sparr, HJ Mellinghoff, H Blobner, M Noldge-Schomburg, G
Levy JH, Pitts M: The effects of rapacuronium on histamine release and hemodynamics in adult patients undergoing general anesthesia. Anesth Analg 1999; 89: 290–5Levy, JH Pitts, M